Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 7, 2016, 8:21 PM CST for Reno County, Rice County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2016, 8:21 PM CST (02:21 UTC)
- Expired
- Mar 7, 2016, 9:15 PM CST
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3599 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WUUS53 KICT 080221
SVRICT
KSC155-159-080315-
/O.NEW.KICT.SV.W.0001.160308T0221Z-160308T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CST MON MAR 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 915 PM CST
* AT 820 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF TURON...OR 28 MILES NORTHWEST OF KINGMAN...MOVING NORTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STERLING...SYLVIA AND ALDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3783 9847 3826 9847 3826 9803
TIME...MOT...LOC 0220Z 215DEG 26KT 3789 9853
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM4 follow-up statements
841 WWUS53 KICT 080246 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 846 PM CST MON MAR 7 2016 KSC155-159-080315- /O.CON.KICT.SV.W.0001.000000T0000Z-160308T0315Z/ RENO KS-RICE KS- 846 PM CST MON MAR 7 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES... AT 846 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR SYLVIA...OR 16 MILES SOUTHWEST OF STERLING...MOVING NORTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... STERLING...SYLVIA AND ALDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3791 9844 3826 9847 3826 9803 TIME...MOT...LOC 0246Z 218DEG 22KT 3802 9840 HAIL...1.00IN WIND...<50MPH $$ KETCHAM
764
WWUS53 KICT 080257
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CST MON MAR 7 2016
KSC155-159-080315-
/O.CON.KICT.SV.W.0001.000000T0000Z-160308T0315Z/
RENO KS-RICE KS-
857 PM CST MON MAR 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR NORTHWESTERN RENO AND SOUTHEASTERN RICE COUNTIES...
AT 857 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
PLEVNA...OR 11 MILES SOUTHWEST OF STERLING...MOVING NORTHEAST AT 30
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
STERLING AND ALDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3802 9845 3812 9845 3826 9833 3826 9803
3798 9836
TIME...MOT...LOC 0257Z 222DEG 24KT 3807 9833
HAIL...1.00IN
WIND...<50MPH
$$
KETCHAM379 WWUS53 KICT 080306 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 906 PM CST MON MAR 7 2016 KSC155-159-080315- /O.CON.KICT.SV.W.0001.000000T0000Z-160308T0315Z/ RENO KS-RICE KS- 906 PM CST MON MAR 7 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR NORTHWESTERN RENO AND SOUTHEASTERN RICE COUNTIES... AT 906 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF STERLING...MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... STERLING AND ALDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3811 9838 3826 9833 3826 9803 3802 9831 TIME...MOT...LOC 0306Z 215DEG 26KT 3813 9828 HAIL...1.00IN WIND...<50MPH $$ KETCHAM
770
WWUS53 KICT 080313
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CST MON MAR 7 2016
KSC155-159-080323-
/O.EXP.KICT.SV.W.0001.000000T0000Z-160308T0315Z/
RENO KS-RICE KS-
913 PM CST MON MAR 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND
SOUTHEASTERN RICE COUNTIES WILL EXPIRE AT 915 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3811 9838 3826 9833 3826 9803 3802 9831
TIME...MOT...LOC 0311Z 215DEG 26KT 3813 9828
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:17 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 7, 6:17 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 617 PM CST MON MAR 7 2016 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 355 PM CST MON MAR 7 2016 THIS AFTERNOON AN UPPER-DECK CYCLONE WAS SITUATED OVER SOUTHERN CA/ NORTHERN BAJA WHILE A DOWNSTREAM MID-LEVEL SHORTWAVE WAS DRIFTING E OVER EASTERN CO. DOWNSTAIRS A DRY LINE CURVED FROM AROUND KHLC THRU ABOUT MIDWAY BETWEEN KPTT & KDDC TO JUST W OF KGAG. ACROSS THE KICT NEIGHBORHOOD...SLY 20 TO 30 MPH WINDS CONTINUED TO TRANSPORT MID & UPPER 50S DEWPOINTS ACROSS CENTRAL & EASTERN KS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 355 PM CST MON MAR 7 2016 FORECAST HIGHLIGHTS: 1) EXTREME FIRE DANGER POTENTIAL ALONG & W OF K-14 UNTIL 7 PM CST. 2) SEVERE THUNDERSTORM POTENTIAL ALONG & JUST E OF DRY LINE THIS EVENING. TONIGHT: THE FIRST 2 ISSUES ARE THE RED FLAG WARNING & WIND ADVISORY THAT ARE IN EFFECT UNTIL 7 PM FOR ALL OF CENTRAL KS & MOST OF SOUTH- CENTRAL KS ALONG & W OF THE TURNPIKE. ALTHOUGH WE ARE STRUGGLING TO MEET RED FLAG CRITERIA IN MOST OF THE WARNED AREAS WILL KEEP THE RED FLAGS HOISTED AS SOUTH WINDS TO REMAIN STIFF THIS EVENING. THE ATTENTION THEN SHIFTS TOWARD SEVERE THUNDERSTORM POTENTIAL ALONG THE SW FLANK OF OUR CWA. THE HRRR HAS BEEN CONSISTENT WITH DEPICTING SUPERCELLULAR DEVELOPMENT OVER COMANCHE...BARBER & PRATT COUNTIES ~6 PM. FOR NOW THE CAP LOCATED IN THE 850-800MB LAYER IS TIGHT OVER OUR SWRN-MOST COUNTIES...HOWEVER A WELL-DEFINED AXIS OF INSTABILITY RESIDES ALONG THE WESTERN CORRIDOR. A FAIRLY LARGE AREA OF SHOWERS & A FEW EMBEDDED THUNDERSTORMS WILL SPREAD NE FROM EASTERN OK TO MUCH OF SOUTHEAST KS LATE THIS EVENING. AS THE MID- LEVEL SHORTWAVE LIFTS NE TOWARD THE NEBRASKA/SD BORDER A "PACIFIC" COLD FRONT WILL PUSH E TOWARD CENTRAL KS. THIS WOULD SLOWLY SHIFT THE GREATEST SHOWER & THUNDERSTORM POTENTIAL FURTHER INTO SOUTHEAST KS. TUE-WED NIGHT: AS THE FAR SWRN MID-UPPER CYCLONE CONTINUES ITS TREK E TOWARD THE WESTERN RIO GRANDE SFC CYCLOGENESIS WILL COMMENCE IN W TX/TX PANHANDLE REGION. THE FRONT WOULD STALL THEN UNDERGO WARM FRONTO- GENESIS ON TUE. WITH THE FRONT LIFTING N THEN NW ACROSS EASTERN KS NUMEROUS SHOWERS & EMBEDDED THUNDERSTORMS WOULD CONTINUE ACROSS SOUTHEAST KS WITH COVERAGE SLOWLY DECREASING FURTHER INTO SOUTH- CENTRAL KS. AS THE SFC CYCLONE PUSHES E ACROSS E TX...WIDESPREAD RAINS WOULD WRAP AROUND THE CYCLONE WITH SOUTHEAST KS ONCE AGAIN THE BENEFICIARY OF PROLONGED RAINFALL. THU & THU NIGHT: THE BEHAVIOR OF THE SOUTHERN PLAINS CYCLONE WILL HAVE TO BE WATCHED CLOSELY. THE GFS & ECMWF DISAGREE ON IT'S TRACK WITH GFS FURTHER N OVER E TX THU NIGHT WHILE THE ECMWF HAS IT POSITIONED OVER THE RIO GRANDE. THIS WOULD OF COURSE HAVE RAMIFICATIONS ON THE TRACK OF THE SFC LOW. CONSIDERING THAT AN OMEGA BLOCK WILL BE SITUATED FROM THE GULF TO ALONG THE ATLANTIC COAST THE SLOWER ECMWF IS PREFERRED. AS SUCH WRAP-AROUND RAINS WOULD SPREAD FURTHER W ACROSS MOST OF THE CWA THU NIGHT. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 355 PM CST MON MAR 7 2016 WITH SOMEWHAT OF ATMOSPHERIC "TRAFFIC JAM" SETTING UP ACROSS THE SOUTHERN PLAINS RAIN & A FEW EMBEDDED THUNDERSTORMS WOULD LIKELY CONTINUE ACROSS PRIMARILY THE EASTERN HALF OF KS THRU EARLY NEXT WEEK. THE BEST CHANCES OF THUNDERSTORMS WOULD OCCUR OVER SOUTHEAST KS WHERE GREATER UPPER DIFFLUENCE SHOULD RESIDE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 616 PM CST MON MAR 7 2016 VERY INTERESTING AVIATION FORECAST AS MVFR CIGS WERE LOCATED MAINLY ALONG AND EAST OF THE KS TURNPIKE...WITH EVEN SOME VCTS OVER SE KS. TO THE WEST OF THE LOWER CIGS (WEST OF THE KS TURNPIKE) IS A DRYLINE BOUNDARY CURRENTLY LOCATED FROM KRSL TO KP23. EXPECT THE LOW LEVEL MOISTURE TO CONTINUE STREAMING TO THE NORTH THIS EVENING AND OVERNIGHT...LEADING TO A GRADUAL BUILD DOWN OF THE STRATUS FOR THE OVERNIGHT HOURS. THIS BUILD DOWN WILL LEAD TO IFR CIGS DEVELOPING FOR KICT/KHUT AND PROBABLY KCNU AFTER 06Z AND ESPECIALLY FOR THE 09- 15Z/TUE TIME FRAME. WILL ALSO SEE A GENERAL INCREASE IN THE SHRA/TSRA ACTIVITY FOR AREAS ALONG AND EAST OF THE KS TURNPIKE AS WELL OVERNIGHT...SO WILL GO WITH A VCTS FOR BOTH THE KICT/KCNU TAFS OVERNIGHT. COULD SEE AN ISOLATED SHOWER/TSRA DEVELOP ALONG THE DRYLINE TO THE WEST OF BOTH THE KICT AND KHUT TAF LOCATION....OR POSSIBLY SW IN OK. CONFIDENCE IN ANY TSRA ACTIVITY REACHING KICT OR KHUT IS LOW...SO WILL NOT MENTION THIS CHANCE. EXPECT A WIND SHIFT TO MOVE INTO CENTRAL KS LATE TONIGHT OR EARLY TUE MORNING. THIS WILL SHIFT THE WINDS AROUND TO THE NORTH AND NORTHEAST. KETCHAM && .FIRE WEATHER... ISSUED AT 355 PM CST MON MAR 7 2016 THE CONTINUED LOWER-DECK MOISTURE ADVECTION WILL KEEP THE FIRE DANGER INDICES IN CHECK FOR MOST OF THE WORK-WEEK. WILL HOWEVER KEEP THE RED FLAGS HOISTED FOR AREAS PRIMARILY ALONG & W OF I-135 UNTIL 7 PM. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 66 49 62 / 30 50 50 40 HUTCHINSON 54 66 45 62 / 20 30 30 20 NEWTON 55 65 47 61 / 20 50 50 40 ELDORADO 57 66 49 62 / 30 70 60 50 WINFIELD-KWLD 58 66 51 63 / 40 70 60 50 RUSSELL 45 65 41 62 / 10 10 10 0 GREAT BEND 46 64 42 62 / 10 10 20 0 SALINA 54 67 45 62 / 20 20 30 10 MCPHERSON 54 65 45 61 / 20 30 30 20 COFFEYVILLE 60 68 54 63 / 70 90 80 80 CHANUTE 59 68 53 63 / 60 90 80 80 IOLA 58 66 52 62 / 60 90 80 80 PARSONS-KPPF 59 68 53 63 / 60 90 80 80 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033- 047>052-067-068-082-083-091-092. WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047>052- 067>069-082-083-091-092. &&
Hazardous weather outlook, Mar 7, 4:45 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 445 PM CST MON MAR 7 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 445 PM CST MON MAR 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SOUTHERLY 25 TO 30 MPH WINDS...WITH GUSTS AROUND 40 MPH...WILL CONTINUE UNTIL EARLY THIS EVENING. THIS WILL RESULT IN A VERY HIGH GRASSLAND FIRE DANGER IN SOUTHEAST KANSAS AND EXTREME FIRE DANGER IN CENTRAL AND SOUTH CENTRAL KANSAS. PLEASE REFER TO THE RED FLAG WARNING AND WIND ADVISORY WHICH ARE IN EFFECT UNTIL 7 PM FOR MORE DETAILS. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP EARLY THIS EVENING JUST EAST OF A DRYLINE IN CENTRAL AND SOUTH CENTRAL KANSAS. THE MORE FAVORABLE SCENARIO IS FOR STORM CLUSTERS TO MOVE NORTHEAST OUT OF OKLAHOMA OVERNIGHT...INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. THE STRONGER THUNDERSTORMS MAY PRODUCE NICKEL-SIZED HAIL AND 40 TO 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL GRADUALLY INCREASE ON TUESDAY WITH THE GREATEST POTENTIAL OCCURRING ALONG...AND SOUTHEAST...OF THE TURNPIKE. THUNDERSTORMS WOULD THEN BE POSSIBLE FOR ALL AREAS TUESDAY NIGHT WITH THE GREATEST POTENTIAL REMAINING OVER SOUTHEAST KANSAS WHERE A FEW MAY PRODUCE SOME NICKEL-SIZED HAIL AND 40 TO 50 MPH WINDS. A FEW THUNDERSTORMS MAY CONTINUE OVER PRIMARILY SOUTHEAST KANSAS ON WEDNESDAY AND WEDNESDAY NIGHT. THUNDERSTORMS ARE AGAIN POSSIBLE FOR MANY AREAS FRIDAY NIGHT AND SATURDAY BUT SHOULD BE NEITHER STRONG NOR SEVERE. A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE FOR ALL AREAS WEST OF THE FLINT HILLS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 9:15 PM CST | Special Weather Statement | ICT | Rice | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.